Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Rapid City, SD

June 23, 2021Butte County, Lawrence County, South Dakota; Crook County, Wyoming

NWS Rapid City, SD issued this special weather statement at Jun 23, 2021, 10:21 PM MDT for Butte County, Lawrence County, South Dakota; Crook County, Wyoming. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2021, 10:21 PM MDT (04:21 UTC)
Expired
Jun 23, 2021, 11:00 PM MDT
In force
39 min
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Lawrence County, SD, Crook County, WY

The radar

The Rapid City radar (KUDX), 102 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 10:43 PM MDTTSTM WND GST 53Rapid City Arpt, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
3294 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS83 KUNR 240421
SPSUNR

Special Weather Statement
National Weather Service Rapid City SD
1021 PM MDT Wed Jun 23 2021
 
SDZ001-012-024>026-028-031-072-073-WYZ054-056-057-071-240500-
Central Black Hills SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-Harding SD-Rapid City SD-
Northern Black Hills SD-Butte SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-Northeastern Crook WY-
Wyoming Black Hills WY-Western Crook WY-Northern Campbell WY-
1021 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORMS OVER SOUTHWESTERN HARDING...BUTTE...
SOUTHWESTERN MEADE...LAWRENCE...CENTRAL PENNINGTON...NORTHEASTERN
CAMPBELL AND NORTHEASTERN CROOK COUNTIES...

At 1021 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Alzada to 4 miles northwest of
Belle Fourche to 2 miles north of Reptile Gardens. Movement was
northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rapid City, Spearfish, Sturgis, Belle Fourche, Lead, Sundance, Rapid
Valley, Ellsworth Air Force Base, Box Elder, Summerset, Black Hawk,
Deadwood, Whitewood, New Underwood, Johnson Siding, Newell, Nemo,
Hulett, Nisland and Piedmont.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 90.
 Interstate 90 in Wyoming between Mile Markers 184 and 207.

LAT...LON 4505 10351 4402 10251 4397 10346 4429 10434
      4500 10515 4499 10406 4530 10404
TIME...MOT...LOC 0421Z 219DEG 25KT 4506 10465 4471 10393 4402 10328 

$$

Helgeson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Jun 23, 5:17 PM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 23, 5:17 PM MDT, 5 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Wed Jun 23 2021

.DISCUSSION...(This Evening Through Wednesday)
Issued at 226 PM MDT Wed Jun 23 2021

Current models show the upper ridge stretching from NM up through
ID/MT today. By Thursday, upper flow over the region starts to
become more zonal as a strong upper low over the Pacific coast
helps to flattens the ridge. Several shortwaves are forecast to
move up from the SW through the rest of this week. The first being
today, as a frontal boundary makes its way over the region later
this evening. CAMs are showing shower and thunderstorm development
later this afternoon and evening over Wyoming, pushing through
the forecast area. Weak CAPE values in the 100-300 J/Kg range and
marginal shear should limit severe potential, however for storms
that do develop, winds will be the greater threat. Strong low
level lapse rates and DCAPE values in the 1000-2000 J/Kg bring a
decent chance for severe wind potential.

Temps trend toward near normal following frontal passage this
evening, with highs Thursday in the 80s, and Friday in the low to
mid 70s as the upper trough digs into the rockies. Later Thursday
looks to be the next chance for precipitation over the forecast
area as a shortwave ejects from CA into the midwest. Widespread
showers and storms may develop in WY Thursday afternoon and move
into SD the latter half of the day. Currently the threat for
severe remains low, but might have an isolated cell or two
producing severe winds. Some localized areas may see 1-2 inches of
precip by Friday afternoon. An additional shortwave crosses the
region later this weekend, bringing another chance for isolated
showers and thunderstorms.

Temps begin to climb again over the weekend, with highs reaching
back into the 80s by Sunday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 514 PM MDT Wed Jun 23 2021

Isolated/scattered TS will persist this evening mainly along/south
of a line from KGCC-KPHP, and then move away from the area
overnight. Local MVFR conditions are possible with gusty erratic
winds near any storm. Additional storms will develop Thursday
afternoon with local MVFR conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Dye
AVIATION...Helgeson
Hazardous weather outlook, Jun 23, 5:21 AM MDT, 17 hours before
Hazardous Weather Outlook
National Weather Service Rapid City SD
521 AM MDT Wed Jun 23 2021

SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
521 AM MDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms may develop this afternoon and evening.
Erratic gusty winds are possible near any thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms are possible on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ042>044-046-047-049-241300-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
521 AM MDT Wed Jun 23 2021 /621 AM CDT Wed Jun 23 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms may develop this afternoon and
evening. Strong to severe storms, with large hail and damaging
wind gusts, are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms are possible on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 23, 7:09 PM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
809 PM CDT Wed Jun 23 2021

SDZ049-240200-
Tripp SD-
809 PM CDT Wed Jun 23 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN TRIPP COUNTY...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wewela, or 9 miles northwest of Springview, moving
east at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Millboro and Wewela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10016 4311 10009 4312 9954 4309 9953
      4299 9954
TIME...MOT...LOC 0109Z 279DEG 8KT 4291 9988

Sherburn
Local storm report, Jun 23, 8:00 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     4 SSE MILLBORO          43.01N  99.95W
06/23/2021  E60 MPH          TRIPP              SD   PUBLIC

&&

WFO UNR
Local storm report, Jun 23, 8:03 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
803 PM MDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     WEWELA                  43.01N  99.78W
06/23/2021  M57 MPH          TRIPP              SD   MESONET

&&

WFO UNR
Local storm report, Jun 23, 8:13 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     NON-TSTM WND GST 3 NW WASTA              44.10N 102.50W
06/23/2021  M53 MPH          PENNINGTON         SD   MESONET

&&

WFO UNR
Special weather statement, Jun 23, 8:24 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
824 PM MDT Wed Jun 23 2021

SDZ024-028-WYZ057-240315-
Northern Black Hills SD-Central Black Hills SD-
Wyoming Black Hills WY-
824 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORMS OVER SOUTHWESTERN LAWRENCE...WEST CENTRAL
PENNINGTON...NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES...

At 824 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Sundance to 6 miles south
of Inyan Kara Mountain to 8 miles east of Osage. Movement was
northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Inyan Kara Mountain around 835 PM MDT.
  Sundance and Four Corners around 845 PM MDT.
  Mallo Camp around 850 PM MDT.
  Moskee and Buckhorn around 855 PM MDT.
  O'Neil Pass and Crooks Tower around 905 PM MDT.
  Cement Ridge Lookout around 910 PM MDT.
  Iron Creek Lake, Roughlock Falls and Savoy around 915 PM MDT.

This includes Interstate 90 in Wyoming between Mile Markers 179 and
202.

LAT...LON 4410 10437 4431 10452 4459 10422 4444 10398
      4415 10378 4399 10424
TIME...MOT...LOC 0224Z 221DEG 23KT 4430 10451 4413 10436 4401 10426

Sherburn
Special weather statement, Jun 23, 10:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1021 PM MDT Wed Jun 23 2021

SDZ001-012-024>026-028-031-072-073-WYZ054-056-057-071-240500-
Central Black Hills SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-Harding SD-Rapid City SD-
Northern Black Hills SD-Butte SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-Northeastern Crook WY-
Wyoming Black Hills WY-Western Crook WY-Northern Campbell WY-
1021 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORMS OVER SOUTHWESTERN HARDING...BUTTE...
SOUTHWESTERN MEADE...LAWRENCE...CENTRAL PENNINGTON...NORTHEASTERN
CAMPBELL AND NORTHEASTERN CROOK COUNTIES...

At 1021 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Alzada to 4 miles northwest of
Belle Fourche to 2 miles north of Reptile Gardens. Movement was
northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rapid City, Spearfish, Sturgis, Belle Fourche, Lead, Sundance, Rapid
Valley, Ellsworth Air Force Base, Box Elder, Summerset, Black Hawk,
Deadwood, Whitewood, New Underwood, Johnson Siding, Newell, Nemo,
Hulett, Nisland and Piedmont.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 90.
 Interstate 90 in Wyoming between Mile Markers 184 and 207.

LAT...LON 4505 10351 4402 10251 4397 10346 4429 10434
      4500 10515 4499 10406 4530 10404
TIME...MOT...LOC 0421Z 219DEG 25KT 4506 10465 4471 10393 4402 10328

Helgeson

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:42 PM MDTSpecial Weather StatementUNRPennington48 min
Jun 23, 7:30 PM MDTSevere Thunderstorm WarningUNRTripp31 min
Jun 23, 8:24 PM MDTSpecial Weather StatementUNRLawrence51 min
Jun 23, 10:59 PM MDTSpecial Weather StatementUNRButte, Harding, Meade, Pennington61 min
Jun 24, 1:42 PM MDTSpecial Weather StatementUNRLawrence48 min
Jun 24, 1:46 PM MDTSpecial Weather StatementUNRPennington44 min
Jun 24, 2:48 PM MDTSpecial Weather StatementUNRLawrence42 min
Jun 24, 5:14 PM MDTSpecial Weather StatementUNRLawrence31 min
Jun 24, 5:30 PM MDTSevere Thunderstorm WarningUNRPennington16 min
Jun 24, 5:49 PM MDTSpecial Weather StatementUNRCuster41 min
Jun 23, 6:07 PM MDTSpecial Weather StatementUNRCampbell38 min
Jun 23, 7:00 PM MDTSpecial Weather StatementUNRCampbell60 min
Jun 24, 4:33 PM MDTSpecial Weather StatementUNRWeston27 min

Nearby

Special Weather Statements in South Dakota, 2021Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.